Technical note: A note on an open-end bin packing problem

Joseph Y.T. Leung, Moshe Dror, Gilbert H. Young

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

We consider a variant of the classical one-dimensional bin packing problem, which we call the open-end bin packing problem. Suppose that we are given a list L = (p1,p2,...,pn) of n pieces, where pj denotes both the name and the size of the jth piece in L, and an infinite collection of infinite-capacity bins. A bin can always accommodate a piece if the bin has not yet reached a level of C or above, but it will be closed as soon as it reaches that level. Our goal is to find a packing that uses the minimum number of bins. In this article, we first show that the open-end bin packing problem remains strongly NP-hard. We then show that any online algorithm must have an asymptotic worst-case ratio of at least 2, and there is a simple online algorithm with exactly this ratio. Finally, we give an offline algorithm that is a folly polynomial approximation scheme with respect to the asymptotic worst-case ratio.

Original languageEnglish (US)
Pages (from-to)201-207
Number of pages7
JournalJournal of Scheduling
Volume4
Issue number4
DOIs
StatePublished - Dec 1 2001

Keywords

  • Approximation algorithms
  • Bin packing
  • Complexity

ASJC Scopus subject areas

  • Software
  • Engineering(all)
  • Management Science and Operations Research
  • Artificial Intelligence

Fingerprint Dive into the research topics of 'Technical note: A note on an open-end bin packing problem'. Together they form a unique fingerprint.

  • Cite this